Kansas, 2004

Flood and Hail in Kansas, August 10, 2004

August 10, 2004 · NWS DDC · 11 events in 5 counties and zones

8 hail, 2 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 10, 2:25 PM CST, 7 hours earlier.

Area forecast discussion, Aug 10, 2:25 PM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT TUE AUG 10 2004

.DISCUSSION...

DAYS 1-2...

THE 12Z UA ANALYSIS SHOWED A LONG WAVE TROUGH OVER THE MIDWEST, WITH
INDIVIDUAL SHORTWAVE TROUGHS MOVING ROTATING AROUND IT. THE SURFACE
FRONT ASSOCIATED WITH THIS TROUGH WAS DRAPED ACROSS NORTHERN KANSAS.
THE OUTFLOW BOUNDARY FROM LAST NIGHT MCS HAD STABILIZED MOST OF
KANSAS PER 18Z DDC SOUNDING. THIS BOUNDARY STRETCHED FROM EHA TO
OKC TO FSM. LOW-LEVEL AIRMASS RECOVERY WAS OCCURRING OVER FAR
WESTERN/SW KS THIS AFTERNOON. WE EXPECT STORMS TO DEVELOP ALONG THE
FRONT RANGE THIS AFTERNOON WITH ELEVATED HEATING, WEAK UPSLOPE FLOW
AND PLENTY OF MOISTURE, AND DEVELOP INTO A CLUSTER. COLD POOL
GENERATION AND SOUTHEASTERLY LOW-LEVEL INFLOW WILL RESULT IN A
FORWARD PROPAGATING MCS INTO SW KS TONIGHT, WHERE 3-HR FLASH FLOOD
GUIDANCE NUMBERS ARE THE LOWEST (1-1.5 INCHES). WILL CARRY 100% POPS
IN THE SW NEAR THE MCS PATH (WITH A FLOOD WATCH), WITH 60S NORTH AND
EAST. RAISED MAXES AGAIN FOR THURSDAY AND FRIDAY AS WE SHOULD NOT BE
SOCKED IN WITH LOW CLOUDS. SO DESPITE COLD ADVECTION, MAXES SHOULD REACH
THE UPPER 70S WED AND NEAR 80 THURSDAY. EVEN THOUGH THE COLD FRONT
WILL BE THROUGH BY THURSDAY, RESIDUAL MOISTURE(DEWPOINTS IN THE 50S)
AND FAIRLY COLD 500MB TEMPS BEHIND DEPARTING COLD TROUGH, MAY RESULT
IN A FEW AFTERNOON SHOWERS/STORMS.

DAYS 3-7...

FORECAST CHALLENGES IN THIS EXTENDED PERIOD CONTINUE TO BE CHANCES
FOR THUNDERSTORMS DURING THE EVENING HOURS ESPECIALLY IN FAR WESTERN
KANSAS. A LARGE TROUGH IS EXPECTED TO BUILD INTO THE CENTRAL PLAINS
WITH COOL HIGH PRESSURE SETTLING IN. UPSLOPE FLOW AND NORTHWEST FLOW
ALOFT COULD BRING CHANCES FOR THUNDERSTORMS ROLLING OUT OF EASTERN
COLORADO ALMOST EVERY NIGHT IN THE FAR WEST SO WILL LEAVE BEST POPS
WEST. TEMPS LOOK TO WARM SLIGHTLY AFTER SATURDAY INTO THE MID AND
UPPER 80S.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 59 77 56 81 /100  20 20 10
GCK 55 76 53 81 /100  20 20 10
EHA 58 76 57 81 /100  20 20 20
LBL 60 76 58 81 /100  20 20 20
HYS 57 77 53 79 / 60  20 00 00
P28 64 78 59 83 /100  30 00 10
&&

.DDC WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH TONIGHT SW COUNTIES
&&

FINCH/KRUSE
Hazardous weather outlook, Aug 10, 3:15 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
415 PM CDT TUE AUG 10 2004

KSZ030-031-043>046-061>066-074>081-084>090-111100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
415 PM CDT (315 PM MDT) TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER COLORADO AND THEN
MOVE SOUTHEAST INTO WESTERN KANSAS TONIGHT. LOCALLY HEAVY RAINS,
LARGE HAIL AND GUSTY WINDS AS HIGH AS 60 MPH ARE EXPECTED WITH THE
STRONGEST STORMS. A FLOOD WATCH IS IN EFFECT SOUTH AND WEST OF A LINE
FROM ASHLAND TO HASKELL TO LAKIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED TONIGHT.

FINCH

The radar

The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Stanton

When
August 10, 9:25 PM CST
Where
Stanton County, 10 mi N of Big Bow
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -101.567

Hail, Stanton

When
August 10, 9:30 PM CST
Where
Stanton County, 7 mi N of Big Bow
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.667, -101.567

Hail, Grant

When
August 10, 9:35 PM CST
Where
Grant County, 3 mi N of Ulysses
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -101.367

Hail, Stanton

When
August 10, 9:45 PM CST
Where
Stanton County, 5 mi E of Johnson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.567, -101.667

Hail, Stanton

When
August 10, 10:15 PM CST
Where
Stanton County, 11 mi SSE of Johnson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.417, -101.667

This wind driven hail stripped the paint off the siding.

Hail, Trego

When
August 10, 10:40 PM CST
Where
Trego County, 8 mi NW of Wakeeney
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.100, -99.983

Thunderstorm Wind, Morton

When
August 10, 10:50 PM CST
Where
Morton County, 12 mi NW of Richfield
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.383, -101.933

Several large tree limbs were broken by the high wind...the largest being 11 inches in diameter.

Thunderstorm Wind, Stanton

When
August 10, 10:50 PM CST
Where
Stanton County, 10 mi SW of Manter
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.417, -102.017

Hail, Stevens

When
August 10, 11:00 PM CST
Where
Stevens County, 6 mi W of Hugoton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -101.467

Hail, Stevens

When
August 10, 11:05 PM CST
Where
Stevens County, 2 mi SE of Feterita
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.133, -101.450

Flood, Stanton

When
August 10, 11:50 PM CST
Where
Stanton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Water was flowing across parts of highway 160 just east of Mantor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419082, 5419306, 5419307, 5419308, 5419309, 5419310, 5419311, 5419312, 5419313, 5419314, 5419315.